Colorado, 2022

Heavy Snow and Winter Weather in Colorado, February 1 to 2, 2022

February 1 to 2, 2022 · NWS GJT · 3 events in 3 counties and zones

A shortwave trough and associated surface cold front progressed across the region. Strong southwest flow resulted in moderate to heavy snow for portions of southwest Colorado including the far Southwest San Juan Mountains and adjacent valleys.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A shortwave trough and associated surface cold front progressed across the region. Strong southwest flow resulted in moderate to heavy snow for portions of southwest Colorado including the far Southwest San Juan Mountains and adjacent valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 1, 3:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 1, 3:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
320 PM MST Tue Feb 1 2022

.SHORT TERM...(Tonight through Wednesday night)
Issued at 320 PM MST Tue Feb 1 2022

The mid-level shortwave trough moving through the broad synoptic
scale trough over the western half of the nation was pushing
southeastward over the Great Basin early this afternoon. Clouds
were lowering ahead of this feature over southeast Utah and the
southern half of western Colorado. Light showers developed over
portions of the central and southern Colorado mountains according
to KGJX radar and confirmed by surface observations at Sunlight
Mountain and Monarch Pass. Meanwhile, northwest of a KCNY to KDWX
line, there were few clouds and quiet weather.

The shortwave trough deepens tonight as it pushes across the
Great Basin. During this period surface convergence along the
stalled cold front just south of the forecast area, overrunning
moisture from the boundary layer to 700 mb's, orographic lift
(apparent in Q fields) and jet divergence all combine to generate
heavy snowfall over portions of the San Juan Mountains beginning
late this afternoon/early this evening. Models continued to focus
the heaviest snow on areas from northwest of Wolf Creek Pass to
the southernmost portions of the San Juan Mountains southeast of
Pagosa Springs. However, snow will not be limited to just those
areas as light to moderate snowfall is expected to impact the
western San Juan Mountains as well as the central and northern
Colorado mountains. Adjacent valleys are likely to see some light
snow, but accumulations down low, with the exception of portions
of the southwest Colorado, don't look all that impactful.

The shortwave trough sharpens on Wednesday as it moves slowly
across eastern Utah in the morning, then over western Colorado
during the afternoon. Mid-level upward forcing depicted in model Q
fields wanes during the afternoon as the trough axis shifts east.
In addition, jet-level divergence shifts to convergence aloft as
the the polar jet dives down the backside of the trough. However,
orography and instability will sustain snow, though at rates
reduced relative to the overnight and morning periods. Meanwhile,
moisture will slowly erode along the western edge of the trough's
axis as the day progresses.

Snow decreases Wednesday night as the trough finally exits to the
east of the Continental Divide. The GFS and Canadian models hold
onto some energy across the southeast San Juan mountains which
when combined with return flow from the east is expected to keep
scattered showers going later in the night. In contrast, the ECMWF
solution favored a more coherent trough which shifts farther
eastward ending snowfall by midnight. Regardless which of these
divergent solutions turns out to be right, any additional snow
accumulations will be light.

Regarding current highlights, didn't see any need to make
changes. Heavy snow remains highly likely in the southernmost
portions of the San Juan's and in and around Pagosa Springs.
Accumulations over the 550 corridor accumulations will be closer
to advisory levels, but still impactful. Therefore, the Winter
Storm Warning will continue for the southwest San Juan Mountains
and Pagosa Springs. Durango appeared more borderline with latest
QPF fields reduced from previous runs. Haven't totally bought into
this idea, and given that snowfall will certainly impact the
morning commute along the Hwy 160 corridor, and potentially the
evening commute as well, decided to continue the Winter Weather
Advisory for Durango and surrounding areas.

Temperatures will become colder tonight across northeast Utah and
northwest Colorado and largely similar to last night's lows in
the south. Highs on Wednesday will be colder regionwide, but most
markedly across the south. Clearing over much of the forecast
area on Wednesday night will lead to significantly colder
temperatures Thursday morning with single digits and low teens
expected in the valleys and mountain bases with below zero values
in the high, closed valleys and higher mountain areas.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 PM MST Tue Feb 1 2022

A high amplitude ridge of high pressure will stake its claim over
the western U.S. Thursday morning, as snow showers taper off in
the mountains of southern Colorado. Meanwhile, the Great Basin
will lie under the northwest flow along the eastern periphery of
the West Coast high. This pattern has become familiar recently to
those of us on the West Slope of Colorado and eastern Utah. Right
now, models are mostly consistent with this area of anticyclonic
flow staying in place for the long term, at least into Tuesday.
Precipitation is going to be challenging to come by during this
period. Cold air advection and high pressure will once again team
up to build inversions in basins and valleys. Morning lows are
likely to be the biggest challenge in the long term. Below normal
temperatures will dominate Thursday and Friday. However, high
temperatures should recover to near normal Saturday and Sunday. If
current model guidance holds up, Monday and Tuesday push back
across to the warm side of normal across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1042 AM MST Tue Feb 1 2022

ILS breakpoints this afternoon and through the night expected
with arrival of mountain snow showers. Lower elevations expected
to remain VFR with some passing mid level clouds during the
period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Warning until midnight MST Wednesday night for
     COZ019.

     Winter Weather Advisory from midnight tonight to 2 PM MST
     Wednesday for COZ022.

     Winter Storm Warning from 5 PM this afternoon to midnight MST
     Wednesday night for COZ023.

UT...None.

&&

SHORT TERM...NL
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Feb 1, 4:37 AM MST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
437 AM MST Tue Feb 1 2022

COZ001>014-017>023-UTZ022>025-027>029-021145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
437 AM MST Tue Feb 1 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will arrive in Colorado mountains this afternoon and persist
through Wednesday afternoon/evening. Moderate snow will be
possible for the southwest San Juans and the adjacent valleys.
Expect temperatures to begin a downward trend today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Remnants of the last system will be winding down Wednesday
afternoon/evening. Dangerously cold temperatures (15-20 degrees
below normal) will also blanket much of the forecast area
Wednesday and Thursday. Generally dry weather is expected from
Thursday onwards. However, a passing shower can't be ruled out
this weekend over the northern mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, San Juan River Basin

When
February 1, 5:00 PM MST to February 2, 11:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Generally 6 to 7 inches of snow fell across the area within 12 hours.

Winter Weather, Animas River Basin

When
February 1, 5:00 PM MST to February 2, 10:00 AM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area within 12 hours.

Winter Weather, Southwestern San Juan Mountains

When
February 1, 6:00 PM MST to February 2, 12:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 3 to 7 inches of snow fell across the area with locally higher amounts of almost 9 inches reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995293, 995294, 995292.